New treatment for IBS

Hello everyone

Have read an interesting article from Dr Mark Porter in the Times. Pregabalin , a nerve painkiller, has found to be helpful in IBS.

He also mentions a different condition they're finding which might help some of you on here. It's called BAD, biliary acid diorrhea ,excess bile acid in the lower bowel which speeds it up too much. Symptoms are diorrhea, bloating and unusually coloured stools either green or yellow!. Symptoms are usually worse after fatty meals and there is no infection.

Treatment and testing is done at a gastroenterology clinic where a trial with a cholestyramine drink is undertaken. It can mop up the bile acid and stop symptoms. Ideally 1 or 2 sachets a day can achieve this.Self - help measures are eating a low fat diet and having breakfast and lunch as main meals and just a snack at teatime as diorrhea can get sufferers up in the night!. A genetic glitch can be the cause.

Hope this might help some of you.

Best wishes

Misty.

6 Replies

oldestnewest
  • Hi Misty14,I hate to burst your bubble,but I've been taking Pregablin now for around 8yrs,and it done nothing for me except caused me to be addicted to it. It's really difficult to withdraw from.

    As for the condition called Bad,I have no gallbladder and I read up on it,and queried it with my Gastroenterologist he gave me the powders to give it a try,and I felt really unwell,so stopped them.

    But do not let my stories put anyone off,as our bodies are different and one shoe don't fit all. I would suggest anyone trying any of these Meds just give them a month ,if they don't work give up.

  • Hi Gemini

    Sorry you haven't had a good result with trying either possible treatment!. I couldn't tolerate Pregabalin either, it's a strong drug but we are all different and if in sharing info it helps one other person it's not wasted!. X

  • I couldn't agree more with you misty,you say Pregablins a strong drug,it is if your trying to Withdraw from it. I was told 8yrs ago "just let it get into your system it takes time" well that's what I done,and it did nothing for me at all,but now,I just can't Withdraw from it,it makes me so unwell,so I'm on a drug,that's useless to me. I'm just trying to tell people out there,don't make my mistake,if your trying a new drug and you feel it isn't working for you after about a month,then stop,or you could have my situation.

  • Hi Gemini

    That's an awful situation to be in, stuck on a drug that's not helping your symptoms but makes you too I'll trying to withdraw!. Makes me realise how lucky I've been trying different drugs and Pregabalin for me was the opposite, made me so I'll on it that coming off was not a problem . New measures are going to be announced today to help patients who are addicted to some prescribed drugs. Let's face it , you poor patients need all the help possible!. X

  • Hi misty,Where do I find these new measures that are going to help patients come off,prescription drugs?

  • Hi Gemini

    It was an item on Breakfast TV news that new measures would be announced to help patients on Monday( yesterday) that I don't think happened!. More support for patients addicted to meds, a telephone helpline for people to ring whilst they're trying to come off the pills. They said pain clinics should provide more support in this but don't hold your breath!. I'm sorry I mentioned it now. X

You may also like...